Thunderstorm Wind, Elko
- When
- June 24, 4:00 PM PST to 8:00 PM PST
- Where
- Elko County, 6.86 mi WSW of Arthur
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -115.250
Ruby Valley (RBVN2), Elevation 6899 feet.
Heavy rain, thunderstorm gusts, and a debris flow resulted from a strong cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Heavy rain, thunderstorm gusts, and a debris flow resulted from a strong cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 24, 1:53 PM PST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 253 PM PDT Wed Jun 24 2020 .SYNOPSIS...Increasing moisture and a short wave will help generate scattered showers and thunderstorms this evening. Drier air moves into northwest Nevada Thursday, but scattered showers and storms continue to affect the eastern half. A strong cold front pushes into the region later this weekend. && .SHORT TERM...Tonight through Friday. Potential instability exists this afternoon and evening with a mixed wet and dry storm environment, transitioning to wet storms overnight. The morning sounding suggest a dry sub-cloud layer, but not bone dry as there is some moisture below 500 mb. Precipitable water on the dry side and below three quarters of an inch. Approaching Pacific Northwest short wave that trails into NoCal moves into northwest NV later tonight and provides some modest upwards forcing. Afternoon storms will generate strong outflow winds, particularly over central NV where the air mass is drier. As the upper level dynamics arrive, expect more storms producing some rain. For Thursday, positively tilted trough will be positioned over eastern NV and maybe a small closed low circulation centered near Ely. Expect scattered showers and storms from the northeast NV corner and trailing back to the middle part of the state. Isolated strong thunderstorms may occur over White Pine County as some shear exists. West of a line from Wildhorse to Austin, air mass will be drier and stable with more sunshine. With respect to temperatures, cooler with temperatures falling back several degrees. .LONG TERM...Friday through next Tuesday. Northwest flow will help to bring in drier air to the area for Friday. Skies are expected to be mostly sunny that day. High temperatures will be climbing back into the mid 80s to low 90s in the area. Look for quiet weather to continue during the overnight with lows in the low to upper 50s. Saturday. An upper level low pressure system in southwest Canada will be diving to the south. This will bring increasing breezy winds to northern and central Nevada. Though all areas are not expected to see advisory level winds, some gusts of 25 to 35 mph are possible. It will be dry outside with relative humidity values of 8 to 14 percent in many areas. Highs will be in the 90s in many locations. Some isolated thunderstorms may be possible in extreme northeastern Elko county and possibly in central Nevada along the US Highway 50 corridor. The activity is anticipated to wind down during the Saturday overnight period with lows in the 50s for many areas. On Sunday, the aforementioned upper low will continue its trek southeast and will be somewhere around northeast Oregon or western Idaho. Strong winds will develop out ahead of this system, which is anomalous for this time of year. Southwest winds of 15 to 25 mph with gusts of 35 to 40 mph are possible. There could be some fire weather concerns, especially in central Nevada. In addition, isolated showers and thunderstorms are forecast to develop across northeast Elko county. Highs for Sunday will be about 10 degrees cooler than Saturday with readings in the low to upper 80s. Look for showers to continue into the overnight with lows in the 40s. Some of the colder locales could see the mid 30s during the overnight. Model solutions are trending a more southerly track for the upper low, with the system in southern Idaho and northern Nevada for Monday. Isolated to scattered showers and thunderstorms will develop during the afternoon, while afternoon highs dip into the mid 60s to mid 70s across the area. Some question remains as to how fast the trough axis may move out of the state on Tuesday, but drier weather and warming temperatures will likely follow through midweek. && .AVIATION...Isolated to scattered showers and thunderstorms have developed during the afternoon hours today and will continue into the early evening hours. Some gusty outflow winds of 40KT have been seen with some of the storms, along with brief heavy rain. Reductions to VSBY has been seen due to heavy rain and BLDU, but have remained greater than 5SM. For tomorrow, the threat for showers and thunderstorms is expected to end for KWMC and KBAM, though isolated activity is possibly for KEKO. Best chances for TSRA continue to be at the KELY terminal, especially in the late morning hours. Some wind gusts to 25KT will be possible. && .FIRE WEATHER... Isolated dry thunderstorms this afternoon with strong outflow winds this evening, especially the valleys of central NV where the gust potential is the greatest. The trend will be for more wet storms this evening and humidity values will rise. For the upcoming weekend, anomalous strong trough and associated surface cold front sweeps into northern/central Nevada by Sunday, increasing gradient wind. Critical conditions are possible, and another factor to consider will be holdovers from today and Thursday. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 88/86/86/88
Special Weather Statement National Weather Service Elko NV 412 PM PDT Wed Jun 24 2020 NVZ034-038-039-250000- Southwest Elko County NV-South Central Elko County NV- Ruby Mountains and East Humboldt Range NV- 412 PM PDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 500 PM PDT... At 410 PM PDT, Doppler radar was tracking a strong thunderstorm near Lamoille, moving northeast at 15 mph. Wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Lamoille, Ruby Valley, Clover Valley, Spring Creek, Secret Pass and Lamoille Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4059 11538 4073 11552 4104 11505 4080 11477 TIME...MOT...LOC 2310Z 232DEG 11KT 4071 11538 aky
Special Weather Statement
National Weather Service Elko NV
421 PM PDT Wed Jun 24 2020
NVZ030-250000-
Humboldt County NV-
421 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT COUNTY
UNTIL 500 PM PDT...
At 419 PM PDT, Strong thunderstorms were located in northwest
Humboldt County. These storms are moving towards the northeast at
around 15 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Kings River Valley, Leonard Creek Ranch, Denio, Denio Summit, Thacker
Pass and Onion Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4168 11782 4142 11864 4188 11895 4199 11864
4200 11807
TIME...MOT...LOC 2319Z 242DEG 47KT 4155 11859
90Special Weather Statement
National Weather Service Elko NV
429 PM PDT Wed Jun 24 2020
NVZ033-039-250015-
Southeastern Elko County NV-South Central Elko County NV-
429 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
515 PM PDT...
At 429 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Currie, moving east at 35 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
White Horse Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4020 11450 4040 11466 4060 11412 4040 11404
4026 11404 4025 11405
TIME...MOT...LOC 2329Z 250DEG 28KT 4035 11456
akySpecial Weather Statement
National Weather Service Elko NV
446 PM PDT Wed Jun 24 2020
NVZ031-250030-
Northern Elko County NV-
446 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
530 PM PDT...
At 440 PM PDT, Strong thunderstorms were located in northwest Elko
County. These storms are moving towards the northeast at around 20
mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Mountain City, Owyhee, Sheep Creek Reservoir, Chicken Creek Summit,
Wild Horse Reservoir and Wilson Rservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 11543 4143 11594 4149 11635 4161 11662
4200 11664
TIME...MOT...LOC 2340Z 234DEG 17KT 4157 11635
akySpecial Weather Statement National Weather Service Elko NV 449 PM PDT Wed Jun 24 2020 NVZ030-036-250030- Humboldt County NV- Northern Lander County and Northern Eureka County NV- 449 PM PDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT... NORTHEASTERN LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 530 PM PDT... At 448 PM PDT, Doppler radar was tracking a strong thunderstorm was just west of Battle Mountain, moving northeast at 20 mph. Small hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Battle Mountain, Argenta, Dunphy, Beowawe, Phoenix Mine, Mule Canyon Reclamation Project and Trenton Canyon Mine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4043 11712 4062 11725 4097 11666 4059 11641 TIME...MOT...LOC 2348Z 243DEG 45KT 4062 11694 90
Special Weather Statement National Weather Service Elko NV 458 PM PDT Wed Jun 24 2020 NVZ030-250045- Humboldt County NV- 458 PM PDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY UNTIL 545 PM PDT... At 456 PM PDT, Strong thunderstorms were located in northwest Humboldt County. These storms are moving towards the northeast at around 15 mph. Small hail and wind gusts 40 to 50 mph will be possible with these storms. Locations impacted include... Kings River Valley, McDermitt, Leonard Creek Ranch, Denio, Denio Summit, Summit Lake, Onion Reservoir and Thacker Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle if these storms approach your area. && LAT...LON 4199 11723 4116 11870 4170 11929 4200 11875 TIME...MOT...LOC 2356Z 235DEG 49KT 4181 11833 90
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 debris flow. Local standard time, as filed.
Ruby Valley (RBVN2), Elevation 6899 feet.
Double H (DBLN2), Elevation 6379 feet.
A preliminary report reveals 4-8 feet of debris across state route 140 near Continental Lake approaching Denio Junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889044, 889046, 889043.